Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 195, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 14, 2014, 2:27 PM CDT for Madison County, Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2014, 2:27 PM CDT (19:27 UTC)
- Expired
- Jul 14, 2014, 2:45 PM CDT
- In force
- 18 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 39 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 2:30 PM CDT | TSTM WND DMG | Sauget, IL | DAMAGE TO 4 INCH DIAMETER TREES. WINDS ESTIMATED 30-40 MPH. |
| Jul 14, 2:37 PM CDT | TSTM WND GST 45 | 1 Ese Sauget, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 11:42 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
951
WUUS53 KLSX 141927
SVRLSX
ILC119-163-MOC189-510-142000-
/O.NEW.KLSX.SV.W.0195.140714T1927Z-140714T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
NORTHWESTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
EASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
ST. LOUIS CITY IN EAST CENTRAL MISSOURI...
* UNTIL 300 PM CDT
* AT 226 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GRANITE CITY TO HILLSDALE TO CREVE COEUR...AND
MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLAYTON...GRANITE CITY...ST. LOUIS...LADUE...VENICE...FRONTENAC...
MADISON...RICHMOND HEIGHTS...WARSON WOODS...BRENTWOOD...GLENDALE...
MAPLEWOOD...OAKLAND...CRESTWOOD...EAST ST. LOUIS...WEBSTER
GROVES...WASHINGTON PARK...SHREWSBURY...LAKESHIRE AND AFFTON.
THIS WARNING INCLUDES HORSESHOE LAKE STATE PARK AND SCOTT JOPLIN
HISTORIC SITE.
THIS WARNING ALSO INCLUDES...
INTERSTATE 44 NEAR EXIT 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3851 9020 3851 9025 3852 9026 3851 9027
3850 9039 3872 9047 3881 9029 3868 9001
TIME...MOT...LOC 1927Z 298DEG 21KT 3873 9015 3865 9027
3866 9047
HAIL...0.88IN
WIND...60MPH
$$
BRITT2 follow-up statements
200 WWUS53 KLSX 141937 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 237 PM CDT MON JUL 14 2014 ILC119-163-MOC189-510-142000- /O.CON.KLSX.SV.W.0195.000000T0000Z-140714T2000Z/ MADISON IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO- 237 PM CDT MON JUL 14 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN ST. LOUIS CITY...NORTHEASTERN ST. LOUIS...NORTHWESTERN ST. CLAIR AND SOUTHWESTERN MADISON COUNTIES UNTIL 300 PM CDT... AT 234 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MADISON...AND MOVING SOUTHEAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... EAST ST. LOUIS...WASHINGTON PARK AND FAIRMONT CITY. THIS WARNING INCLUDES HORSESHOE LAKE STATE PARK AND SCOTT JOPLIN HISTORIC SITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3854 9017 3867 9030 3880 9027 3868 9001 TIME...MOT...LOC 1937Z 294DEG 24KT 3868 9011 HAIL...0.75IN WIND...60MPH $$ BRITT
771 WWUS53 KLSX 141945 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 245 PM CDT MON JUL 14 2014 ILC119-163-MOC189-510-141956- /O.CAN.KLSX.SV.W.0195.000000T0000Z-140714T2000Z/ MADISON IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO- 245 PM CDT MON JUL 14 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LOUIS CITY... NORTHEASTERN ST. LOUIS...NORTHWESTERN ST. CLAIR AND SOUTHWESTERN MADISON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 3854 9017 3867 9030 3880 9027 3868 9001 TIME...MOT...LOC 1946Z 294DEG 24KT 3866 9004 $$ BRITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:38 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 14, 12:38 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 1238 PM CDT Mon Jul 14 2014 .UPDATE: Issued at 1231 PM CDT Mon Jul 14 2014 Updated grids and zones for severe thunderstorm watch through 6 pm. Byrd && .SHORT TERM: (Through Tonight) Issued at 226 AM CDT Mon Jul 14 2014 Focus this period will be precip chances as well as the svr threat associated with these storms. Mdls are in relatively good agreement with a cdfnt pushing thru the CWA today. The NAM is slightly slower than other guidance, but only by a couple of hours. This fnt will reinforce a weaker baroclinic zone that is shifting S of the CWA early this morning. This zone is expected to continue to produce TSRA S of the CWA during the day. The cdfnt is currently progd to reach the MO/IA border around 12z this morning. By 18z, the fnt is progd to be near a PPQ to MBY line before pushing S of the CWA by 03z. While isod SHRA may accompany this fnt this morning, believe the greater coverage will hold off until around Noon today. Mdls prog K index values around 40 C along and ahead of the fnt. This, coupled with the timing of the fnt, shud limit the svr threat in the CWA. However, mdls prog around 1500 J/kg SBCAPE along and ahead of the fnt, which may support isod near svr storms. Focus tonight will be temps as the fnt continues to push S of the area with high pressure building into the region. Clouds shud clear out quickly with winds diminishing. With such cool dewpoints, have trended twd the cooler guidance. Tilly .LONG TERM: (Tuesday through Sunday) Issued at 230 AM CDT Mon Jul 14 2014 (Tuesday through Wednesday) Focus thru this period will be temps. Mdls are in rather good agreement thru the period. A large sfc ridge is progd to build into the region tonight behind the cdfnt mentioned above. Mdls agree with 805 mb temps in the 8 C to 10 C degree range thru Wed which shud keep highs in the low to mid 70s. The cool dewpoints with this sfc ridge will allow lows to drop well into the 50s and perhaps into the 40s in some spots. (Thursday through Sunday) Mdl solns quickly diverge at the beginning of this period. Mdl mass fields do not differ much until the GFS develops an upper low late Thurs into Fri. Believe this is a result of the convection developed on Wed and Thurs across the Plains. Also believe at least the nrn portions of this convection is due to convective feedback. With the GFS soln as an outlier and the ECMWF/GEM in rather good agreement, have trended away from the GFS soln. Overall, not much change from the prev forecast with temps well below avg until Sun. Tilly && .AVIATION: (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1238 PM CDT Mon Jul 14 2014 Strong secondary cold frontal boundary moving south through forecast area this afternoon. Could see some lingering showers at KUIN...so kept vcnty showers there through 20z. As for rest of taf sites, storms to move into KCOU by 18z and metro area by 19z. Best timing is for activity to exit between 20z and 22z. Have added tempo groups to these tafs with mvfr cigs/vsbys with the storms. Otherwise, vfr conditions to prevail. Winds to persist from the northwest through the forecast period. Specifics for KSTL: Strong secondary cold frontal boundary moving south through forecast area this afternoon. Storms to move into metro area by 19z...so have added tempo group to taf with mvfr cigs/vsbys with the storms exiting by 22z. Otherwise, vfr conditions to prevail. Winds to persist from the northwest through the forecast period. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 14, 3:49 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 349 AM CDT MON JUL 14 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 349 AM CDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY ACROSS THE REGION. ORGANIZED SEVERE WEATHER IS NOT CURRENTLY ANTICIPATED. HOWEVER...A FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS UP TO 45 MPH. MAJOR RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS ON THE MISSISSIPPI RIVER BETWEEN QUINCY AND SAVERTON. PLEASE SEE THE APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY THROUGH SUNDAY. MAJOR RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS ON THE MISSISSIPPI RIVER BETWEEN QUINCY AND SAVERTON EARLY THIS WEEK. PLEASE SEE THE APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. TILLY
In the hours before
Local storm report, Jul 14, 1:48 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST WARRENTON 38.82N 91.14W
07/14/2014 E45 MPH WARREN MO TRAINED SPOTTER
POWER BRIEFLY WENT OUT.
&&
CVKINGLocal storm report, Jul 14, 1:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
159 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TSTM WND GST ST. CHARLES 38.79N 90.52W
07/14/2014 E40 MPH ST. CHARLES MO TRAINED SPOTTER
AT ELM AND MOCKINGBIRD
&&
TRUETTLocal storm report, Jul 14, 2:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND GST ST. PETERS 38.78N 90.61W
07/14/2014 E60 MPH ST. CHARLES MO TRAINED SPOTTER
ESTIMATED 50-60 MPH WINDS
&&
TRUETTLocal storm report, Jul 14, 2:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND DMG HAZELWOOD 38.78N 90.36W
07/14/2014 ST. LOUIS MO TRAINED SPOTTER
SMALL TREE LIMBS SNAPPED BY HIGH WINDS
&&
TRUETTLocal storm report, Jul 14, 2:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
219 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST WENTZVILLE 38.81N 90.86W
07/14/2014 M41 MPH ST. CHARLES MO PUBLIC
AT GOLF CLUB AT WENTZVILLE...TIME ESTIMATED
&&
TRUETTLocal storm report, Jul 14, 2:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
225 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND GST ST. LOUIS 38.64N 90.24W
07/14/2014 E50 MPH ST. LOUIS CITY MO AMATEUR RADIO
ESTIMATED 40-50 MPH GUSTS DOWNTOWN
&&
TRUETTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:12 AM CDT | Areal Flood Advisory | LSX | Randolph | 7 hr |
| Jul 14, 1:49 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 41 min |
| Jul 14, 2:07 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 38 min |
| Jul 14, 5:27 AM CDT | Dense Fog Advisory | LSX | Boone, Callaway, Cole, Gasconade, Moniteau, Montgomery and 1 more | 4 hr |
| Jul 14, 12:22 PM CDT | Severe Thunderstorm Warning | LSX | Moniteau | 38 min |
| Jul 14, 12:56 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Moniteau | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.